Lightning, Columbia
- When
- August 21, 12:45 PM EST
- Where
- Columbia County, Claverack
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.250, -73.632 (the zone’s center; the record gives no point)
Lightning struck two mobile homes. Damage unknown.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 9:10 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1010 AM EDT SAT AUG 21 2004 .UPDATE...RAIN RETREATING EASTWARD. LATEST MODEL DATA (ESPECIALLY ETA) SLOWER WITH END OF PRECIP THAN 12-24 HOURS AGO. BACK EDGE OF RAIN HAS BEEN MAKING GOOD EASTWARD PROGRESS...ALTHOUGH WAVE/BUMP IN NW EDGE OF COLD TOPS ON IR SATELLITE IMAGES SUGGEST THERE MAY BE A HICCUP IN THE RAINS EASTWARD PROGRESS BEFORE IT FINALLY DEPARTS AS FINAL WAVE RIPPLES UP FRONT. HAVE ADJUSTED WEATHER GRIDS FOR LATEST TRENDS. KALB DOWN TO 60F BUT MESONET DATA SUGGESTS WARM AIR JUST TO THE SOUTH. HAVE ADJUST TEMPERATURE GRIDS FOR HOURLY TRENDS...LOWERING MAXS CONSIDERABLY FROM ALB N AND W. NOTE...DAMAGE SURVEY OF PITTSFIELD STORM UNDERWAY AT THIS TIME. PNS WILL BE ISSUED WHEN RESULTS AVAILABLE. PREVIOUS AFD... .SYNOPSIS... A COOL FRONT WILL MOVE ACROSS EASTERN NEW YORK AND NEW ENGLAND TODAY. DRIER AIR WILL TAKE HOLD BEHIND THIS FRONT. AN ANTICYCLONE WILL BUILD OVER THE COUNTY WARNING AREA TONIGHT AND LINGER INTO MONDAY MORNING. ANOTHER COOL FRONT WILL MOVE INTO NORTHERN NEW YORK MONDAY AFTERNOON. THIS FRONT WILL CONTINUE SOUTH ACROSS THE REGION MONDAY NIGHT...BUT WILL WEAKEN. A BUBBLE HIGH PRESSURE AREA WILL BUILD SOUTHWARD BEHIND THIS FRONT...AND IS LIKELY TO BRING SIGNIFICANTLY COOLER AIR TO THE REGION DURING THE MIDDLE OF THE WEEK. STRONG RIDGING WILL OCCUR IN THE EASTERN UNITED STATED DURING THE LATTER HALF OF THE WEEK. AN ASSOCIATED ANTICYCLONE IS FORECAST TO STAY AT HIGH LATITUDES THROUGH FRIDAY...DIMINISHING THE CHANCE OF THE USUAL SCATTERED SHOWERS AND THUNDERSTORMS THAT OCCUR WHEN ITS AT LOWER LATITUDES.. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... ALL MODELS FORECAST THE DRIER AIR TO WORK INTO THE COUNTY WARNING AREA FROM WEST TO EAST TODAY AND THIS EVENING. THERE WERE SOME SLIGHT TIMING DIFFERENCES BETWEEN MODELS. THE CANADIAN REGIONAL WAS THE SLOWEST TO BRING DRIER AIR IN...WHILE THE ETA WAS QUICKEST. GUIDANCE SUGGESTED CATEGORICAL PROBABILITIES IN AT LEAST THE EASTERN HALF OF THE COUNTY WARNING AREA TODAY. AT 4 AM...THERE WAS STILL WIDESPREAD RAINFALL OCCURRING AS FAR WEST AS THE FINGER LAKES REGION. SATELLITE IMAGERY...LIGHTNING MOVEMENT AND RADAR ALL SUGGESTED THAT IT MIGHT BE BETTER TO FOLLOW THE SLOWER SOLUTION TODAY. THE MAXIMUM TEMPERATURE WAS LOWERED SLIGHTLY IN RESPONSE TO THE LATEST GUIDANCE AND ANTICIPATED CLOUDS AND RAINFALL. THE WIND WILL BECOME WESTERLY THIS AFTERNOON AS LOW PRESSURE MOVES INTO CENTRAL NEW ENGLAND AND THE FRONT PUSHES FURTHER INTO SOUTHEASTERN NEW YORK. THEN WE SHOULD BEGIN TO SEE SOME CLEARING. ALL GUIDANCE SUGGESTS AT LEAST A SLIGHT CHANCE OF PRECIPITATION IN THE SOUTHEASTERN ZONES THIS EVENING...THEN DRY. WE WENT WITH THE AVIATION GUIDANCE PROBABILITIES WHICH WERE SLIGHTLY LOWER THAN THE NESTED GRID OR ETA NUMBERS. THE FORECAST SOUNDINGS SUGGEST THAT MUCH OF THE COUNTY WARNING AREA WILL BECOME CLEAR AFTER MIDNIGHT. THE LATEST TEMPERATURE GUIDANCE SUGGESTED THAT OUR PREVIOUSLY FORECAST MINIMUMS WERE VALID...SO LITTLE CHANGE WAS MADE. A LIGHT WEST OR NORTHWEST WIND IS FORECAST FOR MUCH OF THE NIGHT...ALONG WITH COOL AIR ADVECTION AND PRETTY DRY AIR JUST OFF THE SURFACE. SO WE DIDNT BUY THE IDEA THAT THERE WOULD BE WIDESPREAD FOG TONIGHT...AND DIDNT MENTION ANY IN THE FORECAST. HOWEVER...A SOAKED GROUND IS A CAVEAT. ON SUNDAY...WITH THE ANTICYCLONE IN PLACE...LOTS OF DRY AIR ON THE FORECAST SOUNDINGS...DRY WEATHER SEEMS ASSURED. THE AIR MASS IS NOT REAL COOL...AND WITH ABUNDANT SUNSHINE...READINGS SHOULD APPROACH OR TOP 80 IN PARTS OF THE HUDSON VALLEY. THE ETA CLOUD GUIDANCE SUGGESTED ABUNDANT CLOUDINESS DURING THE AFTERNOON. HOWEVER...THE MESOSCALE ETA MODEL FORECAST SOUNDINGS DID NOT LOOK LIKE THIS WOULD OCCUR...SO WE WENT WITH THE SUNNIER AVIATION GUIDANCE. WITH HIGH PRESSURE OVER THE REGION...VERY LIGHT WIND IS SUGGESTED. MORE MAINLY CLEAR SKY IS INDICATED SUNDAY NIGHT. THE RELATIVELY DRIER AIR AND THE LONGER LATE-AUGUST NIGHT SHOULD ENSURE THAT THE MINIMUM TEMPERATURE WILL BE IN THE UPPER 40S AND LOWER 50S OVER THE BULK OF THE FORECAST AREA. WITH VERY LIGHT WIND...AND NO COOL AIR ADVECTION...PATCHY FOG IS LIKELY TO OCCUR IN THE SPOTS THAT USUALLY FAVOR IT. && .LONG TERM (MONDAY THROUGH FRIDAY)... WEVE CHANGED THE FORECAST A BIT FOR MONDAY...INTRODUCING A CHANCE OF SHOWERS IN THE NORTHERN PORTION OF THE COUNTY WARNING AREA. THE COOL FRONT THAT HAS BEEN ADVERTISED FOR SEVERAL DAYS...IS STRONGER ON THE LATEST RUN OF THE MODELS. WE WENT WITH THE PROBABILITY VALUES FORECAST BY THE AVIATION MODEL. HOWEVER...THE ETA...AND TO A LESSER EXTENT THE CANADIAN GLOBAL ALSO SUGGEST THAT SHOWERS MAY OCCUR IN THE NORTH. ON THE LATEST RUN OF THE CANADIAN ENSEMBLE PRODUCT THERE WERE VERY FEW FORECAST MEMBERS THAT HAD ANY MEASURABLE PRECIPITATION IN THE COUNTY WARNING AREA ON MONDAY. SO...WE FEEL JUSTIFIED IN GOING WITH THE SOMEWHAT DRIER FORECAST OF THE AVIATION INSTEAD OF THE WETTER ETA FOR MONDAY AND MONDAY NIGHT. THE AVIATION CARRIED A SMALL CHANCE INTO MONDAY NIGHT...WHICH WE ACCEPTED. THE ETA HAD FAIRLY WIDESPREAD PRECIPITATION FORECAST...SOME OF WHICH TOPPED A QUARTER INCH. ON TUESDAY...A BUBBLE HIGH PRESSURE THAT ORIGINATED IN NORTH CENTRAL CANADA BUILDS DOWN ACROSS SOUTHERN QUEBEC. THIS SYSTEM IS FORECAST TO BE ASSOCIATED WITH VERY DRY AND PRETTY COOL AIR. WE LOWERED THE MAXIMUM TEMPERATURES FOR TUESDAY AND THE LOWS FOR TUESDAY NIGHT SIGNIFICANTLY BASED ON THE LATEST GUIDANCE FROM THE AVIATION. WE TWEAKED THE TEMPERATURE GUIDANCE A BIT FOR THE BALANCE OF THE WEEK BASED ON THE LATEST GUIDANCE...BUT DID NOT CHANGE THE PROBABILITY FORECAST. DRY WEATHER (NO MORE THAN ABOUT 20 PERCENT CHANCE OF RAIN) IS THE BEST BET ACCORDING THE THE CANADIAN GLOBAL...THE AVIATION AND THE LATEST ENSEMBLE PRODUCT FROM THE CANADIANS. WELL LIKELY PATTERN OUR SATURDAY FORECAST AFTER THE CANADIAN ENSEMBLE WHICH SHOWS ABOUT A 30 PERCENT CHANCE OF RAINFALL. && .AVIATION... CONDITIONS WILL CONTINUE AT MAINLY MVFR LEVELS FOR ALL TERMINAL SITES BTWN 06-14Z BRIEFLY DROPPING DOWN TO IFR LEVELS IN RA/+RA. HOWEVER...CONVECTION CONTINUES TO FIRE IN MID HUDSON VALLEY...SO KEPT TSRA THREAT IN FOR KPOU UNTIL 10Z. CONDITIONS WILL RAPIDLY IMPROVE FOR KGFL AND KALB AROUND 14Z-15Z WITH VFR LEVELS AS FRONT PASSES THROUGH. AT KPOU...SHOWERS WILL LINGER INTO THE EARLY PM WITH MVFR/IFR LEVELS. BTWN 20Z AND 06Z ALL TERMINAL SITES TO BE AT VFR LEVELS WITH N/NW WINDS AT 7 KNOTS OR LESS. && .HYDROLOGY... THE RIVERS WERE WELL WITHIN THEIR BANKS EARLY THIS MORNING. THE AMOUNT OF RAINFALL THAT OCCURRED OVERNIGHT AND IS EXPECTED TO OCCUR TODAY WILL NOT BE ENOUGH TO CAUSE FLOODING. AN EXTENDED PERIOD OF DRY WEATHER IS LIKELY THIS WEEK...WITH A MINOR CHANCE OF SOME LIGHT RAINFALL LATE MONDAY. NO FLOODING IS ANTICIPATED THIS WEEK. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM/LONG TERM...HEMMERICH AVIATION...WASULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 526 AM EDT SAT AUG 21 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-221100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP F 0934AM SAT AUG 21 2004 #1 0000001 000 FNBG WLSR APTS 02575 FILE 28 SP NEWBURGH NY1350300 AUG 21-04 TO APTS NYS DOT ADVISES - STATE ROUTE 218 FROM TOWN OF CORNWALL TO TOWN OF HIGHLANDS WILL BE CLOSED DUE TO HEAVY RAINS AND FLOOD CONDITIONS UNTIL MONDAY, 08/23/04 AUTH S/SC KENNETH H LUTTMAN SENT DALEY 9-33AM OPER - DALEY,THEODORE S JR 0933
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1133 AM EDT SAT AUG 21 2004 NYZ064>066-211600- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF WALLKILL...OR ABOUT OVER WALDEN...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... MARLBORO AND FISHKILL BY 1140 AM EDT WAPPINGERS FALLS...MYERS CORNER AND RED OAKS MILL BY 1145 AM EDT HOPEWELL JUNCTION BY 1150 AM EDT 6 MILES WEST OF WINGDALE BY NOON EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1156 AM EDT SAT AUG 21 2004 NYZ065-066-211630- ...STRONG THUNDERSTORMS IN DUTCHESS COUNTY... AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF POUGHKEEPSIE TO 9 MILES EAST OF POUGHKEEPSIE TO 10 MILES SOUTHEAST OF POUGHKEEPSIE TO NEW WINDSOR...AND MOVING NORTHEAST AT 45 MPH. THUNDERSTORMS WILL BE NEAR... DOVER PLAINS BY 1205 PM EDT AMENIA BY 1210 PM EDT MILLERTON AND WINGDALE BY 1215 PM EDT PAWLING BY 1220 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1244 PM EDT SAT AUG 21 2004 CTZ001-013-211715- ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY... AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TORRINGTON TO 10 MILES SOUTHWEST OF WOODBURY CENTER AND MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... WINSTED...WOODBURY CENTER AND WOODBURY BY 1250 PM EDT NEW HARTFORD...THOMASTON AND OAKVILLE BY 1255 PM EDT TERRYVILLE BY 100 PM EDT
The Albany radar (KENX), 52 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
1 lightning. Local standard time, as filed.
Lightning struck two mobile homes. Damage unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417891.